Page 74

FACTS

• The common usage of the term ‘overdose’... OD... is when a drug user has had so much of a www.thedrugsbook.com

depressant drug that they are in danger of dying... heroin, alcohol, barbiturates, benzodiazepines, methadone or opiates

• Other OD’s might occur from stimulants... cocaine, amphetamines, poppers, caffeine... be aware of

heart attack risk and be prepared to call for an ambulance... use first aid for Tense and Panicky

• There is often up to three hours between injecting heroin and an overdose death

see p126

SIGNS OF HEROIN OVERDOSE

• If someone is unconscious after an overdose there is nothing you can do to wake them up • Dial 999 and ask for an ambulance... tell the operator someone is unconscious and having trouble

breathing... give them the address and directions... you do not have to give your name... avoid shouting and panic in background... if worried about police you can just say that someone is unconscious

• Make sure there is nothing stuck in their throat... put the person in the recovery position... see p131 • Stay with them until the ambulance comes... if you can, tell the ambulance crew what they have taken... the police will not usually be called unless the crew expect danger... you could save a life

AVOID...

• Snoring deeply... or making gurgling noises... often mistaken for sleeping

• Avoid walking people around... it wastes time... they could fall... or the drugs could get pumped into their

• Not able to wake up... talk to them loudly... pinch their ears... poke them in the chest or rub knuckles in

drowning or dying of cold

• Turning blue or grey in the face... or the lips

middle of ribcage... if they do not react they are unconscious... see p130

• Not breathing... put your ear to their mouth for 10 to 15 seconds... if they have stopped breathing you

have less than five minutes to start them breathing again before brain damage or death... see p130

OVERDOSE 132

CALL FOR AN AMBULANCE

bloodstream quicker... it could use up valuable oxygen if they have stopped breathing

• Avoid putting people in a bath... it wastes time and there’s a risk of them

• Avoid hurting people to wake them up... hitting or burning... it wastes time and might cause injury... and if they survive they might sue you!

• Avoid injecting them with salt water... paramedics do use a salt drip but just to keep the vein open

OVERDOSE 133

The Drugs Book  

The Drugs Book is an advice and help guide to the misuse of drugs aimed at teenagers and other educational providers

Advertisement